INJECTION PAIN: Diagnosing a problem and what to do!
A user has injected and a day later is having lots of pain and swelling to his injection site. There are normally 3 reasons why this would occur.
The first reason is that the injectable used contained too much preservative such as benzyl alcohol which will cause tissue damage, and stimulate a local inflammatory response. The pain from this can be moderate and go away in a few days, or it can be severe and take almost a week to subside.
It really depends on how much BA was in the solution injected and how much volume was injected. Normally the pain and inflammation can be controlled with Ice and anti-inflammatory and after about the 3rd day.
The site should be swollen, and slightly red, but that swelling should be inside the muscle, and should begin to dissipate on the third day along with the pain. This is a slow progression though and could take as long as a week to ten days to fully go away, the key is it will slowly get better, not worse or stay the same.
The 2nd scenario is if you hit the lymphatic system (this usually occurs in an unconventional injection site) with one of your injections.
If you start doing injections, such as pectorals, biceps, inner quads etc. then you run much higher risk of hitting lymphatic tissue and disruption of ducts.
Lymphatic disruption is caused when you puncture into the area. Since it is fluid, but not blood, it has no means of initial clotting so the fluid will continue to flow into surrounding areas causing extreme localized swelling and pain.
The swelling will then track up wards along the lymphatic system. The edema that is caused will also include surface edema.This edema comes on strong and fast, by the following day it is at its worst. There is normally no redness, just swelling and pain.
Ice and Advil can be helpful, but it usually takes a week for the swelling to dissipate, and for up to 10 days before you can resume training that body part, as the swelling can be so bad, it will limit your range of motion and flexibility in the muscle injected.
The Keys to note are that this usually occurs in an unconventional injection site, and there the swelling comes on quickly, and then doesn’t get worse. There is very little redness, and heat at the site. The site will have pitting edema, where as injection caused by too much BA has no pitting edema.
The third scenario is an injection site infection. (introduced a bacterium into your muscle)
This can be because what you injected was contaminated, because the needle you used was contaminated, or simply you just didn’t swab well enough either on the vial or your injection site.
The first thing that happens when you inject some gear is that the bacterium will cause a localized inflammatory response. That includes swelling, and redness, and heat to the area, very similar to if you had injected gear with a high BA content. What follows is that the infection will progress, and your body’s immune system will put in steps to defend itself.
Ice and Advil may help the pain, and temporarily blunt the swelling, but if you withdraw the therapy, the swelling continues to get worse. By the third day you will notice pitting edema to the area, unlike the lymphatic caused edema that occurs earlier then the third day.